Q. Could hypothyroid cause PVC?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
Published on Jan 22, 2017 and last reviewed on: Nov 09, 2019

Hello doctor,

I am a 39 year old male. My height is about 6 feet, and weight is 170 lbs. I do not drink, but do smoke a pack of cigarette a day. My problem is PVCs. About eight years ago, I went to the ER because it felt like my heart was skipping every other beat. All test came back fine. I followed up with a cardiologist, and he found out that I was hypothyroid. Anyway, I have been mostly symptom-free since then. I will feel the occasional PVC, but nothing like that day I went to the ER where they were non-stop. That was until today. Today, they have been on and off all day. I am anxious, and I am about to have a heart attack or something. I went for my regular 2 miles evening walk, and they did not get any worse while walking. Should I go back to the ER?

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

  • I guess all your heart tests including echo was normal last time and you do not have any chest pain.
  • First, we need to look at the reason. Most of the time they are benign and not a matter of worry. Smoking, stimulant drugs including caffeine if any, hyperthyroidism and structural heart disease are common causes.
  • At this point of time, I would advise that you should stop smoking and other drugs like alcohol if any. Get a thyroid test for TSH. If that is normal, then fine. If it is low, then you need to decrease thyroid dose.
  • Also, I suggest you Metoprolol XR 25 once a day. If you does not respond and the pulse rate is above 70, then the dose can be increased to 50 mg. Consult your specialist doctor, discuss with him or her and take medicine with consent.
  • You should get one ECG done and upload it so that we will just rule out other possibilities. So overall, most PVC (premature ventricular contractions), especially in your age are not worrisome provided we get you thoroughly investigated. So you do things and get back if you have any doubts.

For further information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Hi doctor,

Do you think this is an emergency that requires me to go to the emergency room now? All my heart test came out normal last time (8 years ago). I just recently had my TSH tested, and I was very hypo again. So, the doctor increased my Levothyroxine dose from 100 to 125 mcg. I do not drink any caffeine or alcohol. I know I need to stop smoking. Other than that, I stick to a very strict diet due to IBS. Mostly, I eat white rice, baked chicken breast, drink only water and lots of 100% grape juice. Could hypothyroid cause this?

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

  • No, there is no need to run to the emergency room since you are evaluated eight years back, but get yourself started on Metoprolol at least.
  • Try to cut the smoking and see the response. If you do not respond after hiking the dose as well, then visit ER.
  • Hypothyroidism usually does not cause this, but it commonly leads to slow heart rate, which is not a case in yours. Your heart rate is 80.
  • I guess your sleeping pattern is normal without any insomnia or excessive stress. If having, then please deal with it also. Try some relaxation techniques like yoga, meditation and deep breathing.

For further doubts consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


How does Nicotex chewing gum help quit smoking?

Query: Hello doctor, How does Nicotex chewing gum help in quitting smoking?  Read Full >>


Dr. Sandhya
General Practitioner

Answer: Hello, Welcome to icliniq.com. Nicotex chewing gums are often resorted to, these days, as a means to quit smoking. Nicotex chewing gums too contains a certain amount of nicotine just like cigarettes, but a level slightly less than them. Cigarettes contain around 4000 different chemical components i...  Read Full

Can hypothyroidism cause joint pain, shivering and fever?

Query: Hi doctor, I am 30 years old. My weight is 60 kg and height is 5'10". Three months before, I was diagnosed with hypothyroidism. Also, I am suffering from joint pain, shivering and fever. For this condition doctor advised me to take Thyrox 50 mcg, Thyrox 100 mcg for 10 days and Thyrox 125 mcg for ne...  Read Full >>


Dr. Divakara P
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Well, your symptoms are not related to thyroid issue. You could be having a viral infection. So, I suggest you to take tablet Zerodol P (combination of Aceclofenac and Paracetamol) three times a day. Consult your specialist doctor, discuss with him or her and take the me...  Read Full

Are acidity and constipation the withdrawal symptoms of quitting smoking?

Query: Hello doctor, I am 30 year old male and had been smoking for the last 10 years. I smoke four to five cigarettes a day. I stopped it completely for the last 36 days. Now, I am suffering with severe acidity and constipation. I am taking Sompraz 40 in the morning for the last 10 days, but no great impr...  Read Full >>


Dr. Sumit Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. It is good that you have stopped smoking. But, the withdrawal symptoms do not manifest as acidity. Although it can cause constipation, but not after a month of quitting. Your cholesterol levels are high and it is the cause for persistent GERD (gastroesophageal reflux dise...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.